[Skip to Content]
[Skip to Content Landing]
Article
October 1987

Atypical Pulmonary and Neurologic Complications of Amiodarone in the Same PatientReport of a Case and Review of the Literature

Author Affiliations

From the Cardiac Electrophysiology Laboratory, Division of Cardiology, Tufts/New England Medical Center, Boston.

Arch Intern Med. 1987;147(10):1805-1809. doi:10.1001/archinte.1987.00370100119019
Abstract

• Atypical manifestations of pulmonary toxicity and previously unreported autonomic nervous system dysfunction complicating amiodarone therapy were observed in a patient being treated for sustained ventricular tachycardia. Pulmonary and hepatic nodules on computed tomographic scan masquerading as metastatic carcinoma were initially noted. Focal infiltrates and a large left pleural effusion mimicking infection, malignant neoplasm, or collagen vascular disease became manifest at a later stage. Autonomic dysfunction presented as incapacitating orthostatic hypotension and persisted for six weeks after amiodarone withdrawal. The pleuropulmonary toxic effects were reversible on discontinuation of amiodarone therapy, and resolution was hastened by short-course steroid treatment.

(Arch Intern Med 1987;147:1805-1809)

×